Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 3, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Mar 30, 1998, 1:59 PM EST for Lake County, Osceola County, Michigan. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 30, 1998, 1:59 PM EST (18:59 UTC)
- Expired
- Mar 30, 1998, 3:00 PM EST
- In force
- 61 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Lake County, MI, Osceola County, MI
The radar
The Grand Rapids radar (KGRR), 122 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 2:05 PM EST | Hail 1 | Baldwin, MI | The Lake County Sheriff's Department reported hail fell from 2:05 to 2:10 pm EST, ranging in size from one-half to one inch in diameter. |
| Mar 30, 3:00 PM EST | Hail 1.75 | Baldwin, MI | A local television station in Cadillac, MI, relayed a spotter report of 1.75 inch diameter hail approximately 3 miles southwest of Baldwin, in Pleasant Plains Township. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 282 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
075 WUUS1 KGRR 301857 RRA SVRGRR MIC085-133-302000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 159 PM EST MON MAR 30 1998 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR LAKE COUNTY - WEST CENTRAL LOWER MICHIGAN OSCEOLA COUNTY - CENTRAL LOWER MICHIGAN * UNTIL 300 PM EST * AT 159 PM EST... NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM IN THE VICINITY OF BALDWIN MOVING NORTHEAST AT 45 MPH. * SOME LOCATIONS AFFECTED LUTHER AROUND 205 PM EST LE ROY AROUND 215 PM EST MARION AROUND 235 PM EST DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS TRH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 8:05 PM EST, 17 hours 54 minutes earlier.
Area forecast discussion, Mar 29, 8:05 PM EST, 17 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 805 PM EST SUN MAR 29 1998 THE 23Z SFC ANALYSIS PLACES THE LOW CENTER IN SW MN WITH THE WARM FRONT EXTENDING EWD ALONG A LSE TO HART TO ALMA LINE. THE 00Z DTX AND ILX SOUNDINGS SHOW A STRONG CAP OF 5C IN PLACE AROUND 850 MB. THE WEAK CNVRG ALONG THE WARM FRONT WAS NOT ENOUGH TO OVERCOME SUCH A STRONG CAP. AS A RESULT.. THE T-STORM DEVELOPMENT DID NOT OCCUR ACROSS OUR FA THIS EVENING. WITH THE WARM FRONT RACING N OF OUR CWA THIS EVENING AND THE ATMOSPHERE STABILIZING... DO NOT XPCT MUCH T-STORM ACTIVITY TNGHT. THE MODELS DO SHIFT THE 65 KNOT LLJ AXIS EWD TWRD WCNTRL LWR AROUND 06Z TNGHT. THIS COMBINED WITH DECENT MOISTURE TRANSPORT MAY BE ENOUGH TO KEEP LOW CHANCE POPS IN THE FORECAST N OF I94. ALONG AND S OF I94... WL TAKE PCPN TOTALLY OUT OF THE FCST. THE LACK OF CONVECTION THIS EVENING SUPPORTS LESS CLOUD COVER OVERNIGHT. MOST AREAS ARE MOSTLY CLEAR ATTM. HWVR... XPCT SOME SC TO MOVE IN LATER TONIGHT... SO A PT CLOUDY FCST SHOULD COVER IT. SFC GRADIENT HAS INCREASED S OF THE WARM FRONT AND IS PROGGED TO REMAIN TIGHT ENOUGH TO KEEP SRLY WINDS GOING ALL NIGHT. THE WIND COMBINED WITH DEWPOINTS AROUND 60... SHOULD KEEP TEMPS UP INTO THE 60S MOST AREAS TONIGHT. THEREFORE WILL ADJUST LOWS UP IN ALL ZONES ACCORDINGLY. TEW
In the hours before
Special weather statement, Mar 30, 12:00 PM EST, 1 hour 59 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-311200- SEVERE WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1200 PM EST MON MAR 30 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN... DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. ...DISCUSSION... A FRONTAL SYSTEM STRETCHES FROM NORTHERN LOWER MICHIGAN SOUTHWEST THROUGH IOWA TO OKLAHOMA. LOW PRESSURE WILL WILL MOVE NORTH THIS AFTERNOON AND TONIGHT ALONG THE FRONT. EAST OF THE FRONT...ACROSS SOUTHWEST LOWER MICHIGAN...WARM MOIST AIR WILL CONTINUE TO FLOW NORTH FROM THE GULF OF MEXICO. THE COMBINATION OF THIS HUMID AIR ALONG WITH AFTERNOON HEATING AND VERY FAVORABLE UPPER LEVEL WINDS HAVE COMBINED TO CREATE A FAVORABLE ENVIRONMENT FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE SOUTHWARD SINKING COLD FRONT WILL PROVIDE A FOCUS FOR MORE THUNDERSTORMS TONIGHT ACROSS CENTRAL LOWER MICHIGAN. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... THUNDERSTORMS THAT DEVELOP ACROSS SOUTHWEST LOWER MICHIGAN DURING THE AFTERNOON AND EVENING WILL MOVE TOWARD THE NORTHEAST AT 50 MILES PER HOUR. THESE STORMS WILL HAVE THE POTENTIAL FOR PRODUCING LARGE HAIL AND WIND GUSTS OVER 70 MPH. HEAVY RAINFALL AMOUNTS ARE ALSO POSSIBLE. LOCALIZED FLOODING PROBLEMS MAY OCCUR. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT ACROSS SOUTHWEST LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION OR CABLE TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE SEVERE WEATHER THREAT IN THE SOUTHWEST QUARTER OF LOWER MICHIGAN THIS AFTERNOON AND TONIGHT.
Special weather statement, Mar 30, 12:00 PM EST, 1 hour 59 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-311200- SEVERE WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1200 PM EST MON MAR 30 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN... DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. ...DISCUSSION... A FRONTAL SYSTEM STRETCHES FROM NORTHERN LOWER MICHIGAN SOUTHWEST THROUGH IOWA TO OKLAHOMA. LOW PRESSURE WILL WILL MOVE NORTH THIS AFTERNOON AND TONIGHT ALONG THE FRONT. EAST OF THE FRONT...ACROSS SOUTHWEST LOWER MICHIGAN...WARM MOIST AIR WILL CONTINUE TO FLOW NORTH FROM THE GULF OF MEXICO. THE COMBINATION OF THIS HUMID AIR ALONG WITH AFTERNOON HEATING AND VERY FAVORABLE UPPER LEVEL WINDS HAVE COMBINED TO CREATE A FAVORABLE ENVIRONMENT FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE SOUTHWARD SINKING COLD FRONT WILL PROVIDE A FOCUS FOR MORE THUNDERSTORMS TONIGHT ACROSS CENTRAL LOWER MICHIGAN. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... THUNDERSTORMS THAT DEVELOP ACROSS SOUTHWEST LOWER MICHIGAN DURING THE AFTERNOON AND EVENING WILL MOVE TOWARD THE NORTHEAST AT 50 MILES PER HOUR. THESE STORMS WILL HAVE THE POTENTIAL FOR PRODUCING LARGE HAIL AND WIND GUSTS OVER 70 MPH. HEAVY RAINFALL AMOUNTS ARE ALSO POSSIBLE. LOCALIZED FLOODING PROBLEMS MAY OCCUR. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT ACROSS SOUTHWEST LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION OR CABLE TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE SEVERE WEATHER THREAT IN THE SOUTHWEST QUARTER OF LOWER MICHIGAN THIS AFTERNOON AND TONIGHT.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 3:01 PM EST | Severe Thunderstorm Warning | GRR | Lake | 34 min |
| Mar 30, 3:31 PM EST | Severe Thunderstorm Warning | GRR | Muskegon, Oceana | 34 min |
| Mar 30, 3:53 PM EST | Severe Thunderstorm Warning | GRR | Muskegon | 47 min |
| Mar 30, 4:00 PM EST | Severe Thunderstorm Warning | GRR | Lake, Osceola | 35 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.